Format

Send to

Choose Destination
Intern Med J. 2009 Sep;39(9):619-23. doi: 10.1111/j.1445-5994.2009.01996.x.

Fluoroquinolone-induced immune thrombocytopenia: a report and review.

Author information

1
Department of Haematology, Fremantle Hospital, Fremantle, Western Australia, Australia. ccheah@iinet.net.au

Abstract

Fluoroquinolones are an emerging but underrecognized cause of drug-induced thrombocytopenia. Due to their broad spectrum they are often used in empirical treatment of febrile neutropenic, thrombocytopenic patients following myelosuppressive chemotherapy. They are associated with a range of immunohaematopathology. A 76-year-old male developed severe thrombocytopenia following treatment with ciprofloxacin on two occasions for community-acquired pneumonia. The temporal association, response to dechallenge, dramatic response to rechallenge and exclusion of other causes combined with detection of platelet-reactive antibodies of the immunoglobulin G class against glycoprotein IIb/IIIa following ciprofloxacin rechallenge makes causality probable. We present a brief review of immunohaematopathology associated with fluoroquinolones and draw attention to the structural similarity between quinolones and quinine to explore potential mechanisms for the phenomenon. Fluoroquinolones can induce drug-dependent, platelet-reactive antibodies causing complement-mediated destruction of platelets. The underlying mechanism to explain this is unclear; however, we hypothesize that the chemical similarities shared with quinine may be contributory. When using these agents clinicians should be aware of the possibility of drug-induced thrombocytopenia or thrombotic thrombocytopenic purpura.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center